doi: 10.3934/dcdss.2022034
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Limit cycles of continuous piecewise differential systems separated by a parabola and formed by a linear center and a quadratic center

Departament de Matemàtiques, Universitat Autònoma de Barcelona, 08193 Bellaterra, Barcelona, Catalonia, Spain

*Corresponding author: Jaume Llibre

This paper is dedicated to my good friend Professor Jibin Li for his 80th birthday

Received  December 2021 Revised  January 2022 Early access February 2022

Fund Project: The author is partially supported by the Agencia Estatal de Investigación grant PID2019-104658GB-I00 (FEDER), and the H2020 European Research Council grant MSCA-RISE-2017-777911

Due to their applications to many physical phenomena during these last decades the interest for studying the continuous or discontinuous piecewise differential systems has increased strongly. The limit cycles play a main role in the study of any planar differential system. Up to now the major part of papers which study the limit cycles of the planar piecewise differential systems have considered systems formed by two pieces separated by one straight line.

Here we consider planar continuous piecewise differential systems separated by a parabola.

We prove that the planar continuous piecewise differential systems separated by a parabola and formed by a linear center and a quadratic center have at most one limit cycle. Moreover there are systems in this class exhibiting one limit cycle. So in particular we have solved the extension of the 16th Hilbert problem to this class of differential systems.

Citation: Jaume Llibre. Limit cycles of continuous piecewise differential systems separated by a parabola and formed by a linear center and a quadratic center. Discrete and Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2022034
References:
[1]

A. Andronov, A. Vitt and S. Khaikin, Theory of Oscillations, Pergamon Press, Oxford-New York-Toronto, Ont. 1966.

[2]

N. N. Bautin, On the number of limit cycles which appear with the variation of the coefficients from an equilibrium position of focus or center type, American Math. Soc., 1954 (1954), 19 pp.

[3]

M. di Bernardo, C. J. Budd, A. R. Champneys and P. Kowalczyk, Piecewise-Smooth Dynamical Systems: Theory and Applications, Appl. Math. Sci., vol. 163, Springer-Verlag, London, 2008.

[4]

D. C. Braga and L. F. Mello, Limit cycles in a family of discontinuous piecewise linear differential systems with two zones in the plane, Nonlinear Dynam., 73 (2013), 1283-1288.  doi: 10.1007/s11071-013-0862-3.

[5]

C. BuzziC. Pessoa and J. Torregrosa, Piecewise linear perturbations of a linear center, Discrete Contin. Dyn. Syst., 33 (2013), 3915-3936.  doi: 10.3934/dcds.2013.33.3915.

[6]

V. Carmona, F. Fernández-Sánchez and D. D. Novaes, A new simple proof for's the Lum–Chua conjecture revisited, Nonlinear Anal. Hybrid Syst., 40 (2021), Paper No. 100992, 7 pp. doi: 10.1016/j.nahs.2020.100992.

[7]

F. Dumortier, J. Llibre and J. C. Artés, Qualitative Theory of Planar Differential Systems, UniversiText, Springer-Verlag, New York, 2006.

[8]

E. FreireE. PonceF. Rodrigo and F. Torres, Bifurcation sets of continuous piecewise linear systems with two zones, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 8 (1998), 2073-2097.  doi: 10.1142/S0218127498001728.

[9]

E. FreireE. Ponce and F. Torres, A general mechanism to generate three limit cycles in planar Filippov systems with two zones, Nonlinear Dynamics, 78 (2014), 251-263.  doi: 10.1007/s11071-014-1437-7.

[10]

F. Giannakopoulos and K. Pliete, Planar systems of piecewise linear differential equations with a line of discontinuity, Nonlinearity, 14 (2001), 1611-1632.  doi: 10.1088/0951-7715/14/6/311.

[11]

M. Han and J. Yang, The maximum number of zeros of functions with parameters and application to differential equations, J. Nonlinear Modeling and Analysis, 3 (2021), 13-34. 

[12]

M. Han and W. Zhang, On Hopf bifurcation in non–smooth planar systems, J. Differential Equations, 248 (2010), 2399-2416.  doi: 10.1016/j.jde.2009.10.002.

[13]

D. Hilbert, Mathematische probleme, Bull. Amer. Math. Soc. (N.S.), 37 (2000), 407-436.  doi: 10.1090/S0273-0979-00-00881-8.

[14]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise systems, Discrete Cont. Dyn. Syst., 32 (2012), 2147-2164.  doi: 10.3934/dcds.2012.32.2147.

[15]

Y. Ilyashenko, Centennial history of Hilbert's $16$th problem, Bull. Amer. Math. Soc. (N.S.), 39 (2002), 301-354.  doi: 10.1090/S0273-0979-02-00946-1.

[16]

W. Kapteyn, On the midpoints of integral curves of differential equations of the first degree, Nederl. Akad. Wetensch. Verslag. Afd. Natuurk. Konikl. Nederland, (Dutch), (1911), 1446–1457.

[17]

W. Kapteyn, New investigations on the midpoints of integrals of differential equations of the first degree, Nederl. Akad. Wetensch. Verslag Afd. Natuurk., 20 (1912), 1354-1365. 

[18]

J. Li, Hilbert's $16$th problem and bifurcations of planar polynomial vector fields, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 13 (2003), 47-106.  doi: 10.1142/S0218127403006352.

[19]

L. Li, Three crossing limit cycles in planar piecewise linear systems with saddle-focus type, Electron. J. Qual. Theory Differ. Equ., (2014), 14 pp. doi: 10.14232/ejqtde.2014.1.70.

[20]

J. Llibre, D. D. Novaes and M. A. Teixeira, Limit cycles bifurcating from the periodic orbits of a discontinuous piecewise linear differential center with two zones, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 25 (2015), 1550144, 11 pp. doi: 10.1142/S0218127415501448.

[21]

J. LlibreM. Ordóñez and E. Ponce, On the existence and uniqueness of limit cycles in planar piecewise linear systems without symmetry, Nonlinear Anal. Real World Appl., 14 (2013), 2002-2012.  doi: 10.1016/j.nonrwa.2013.02.004.

[22]

J. Llibre and E. Ponce, Three nested limit cycles in discontinuous piecewise linear differential systems with two zones, Dyn. Contin. Discrete Impuls. Syst. Ser., 19 (2012), 325-335. 

[23]

J. Llibre and M. A. Teixeira, Piecewise linear differential systems without equilibria produce limit cycles?, Nonlinear Dyn., 88 (2017), 157-164.  doi: 10.1007/s11071-016-3236-9.

[24]

J. Llibre and M. A. Teixeira, Piecewise linear differential systems with only centers can create limit cycles?, Nonlinear Dyn., 91 (2018), 249-255.  doi: 10.1007/s11071-017-3866-6.

[25]

R. Lum and L. O. Chua, Global properties of continuous piec ewise-linear vector fields. Part I: Simplest case in $\mathbb{R}^2$, Internat. J. Circuit Theory Appl., 19 (1991), 251-307.  doi: 10.1002/cta.4490190305.

[26]

R. Lum and L. O. Chua, Global properties of continuous piecewise-linear vector fields. Part II: Simplest symmetric case in $\mathrm{R}^2$, Internat. J. Circuit Theory Appl., 20 (1992), 9-46.  doi: 10.1002/cta.4490200103.

[27]

O. Makarenkov and J. S. W. Lamb, Dynamics and bifurcations of nonsmooth systems: A survey, Phys. D, 241 (2012), 1826-1844.  doi: 10.1016/j.physd.2012.08.002.

[28]

D. Schlomiuk, Algebraic particular integrals, integrability and the problem of the center, Trans. Amer. Math. Soc., 338 (1993), 799-841.  doi: 10.1090/S0002-9947-1993-1106193-6.

[29]

D. J. W. Simpson, Bifurcations in Piecewise-Smooth Continuous Systems, World Sci. Ser. Nonlinear Sci. Ser. A, vol. 70, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2010. doi: 10.1142/7612.

[30]

N. I. Vulpe, Affine–invariant conditions for the topological discrimination of quadratic systems with a center, Differentsial' nye Uravneniya, 19 (1983), 371-379. 

show all references

References:
[1]

A. Andronov, A. Vitt and S. Khaikin, Theory of Oscillations, Pergamon Press, Oxford-New York-Toronto, Ont. 1966.

[2]

N. N. Bautin, On the number of limit cycles which appear with the variation of the coefficients from an equilibrium position of focus or center type, American Math. Soc., 1954 (1954), 19 pp.

[3]

M. di Bernardo, C. J. Budd, A. R. Champneys and P. Kowalczyk, Piecewise-Smooth Dynamical Systems: Theory and Applications, Appl. Math. Sci., vol. 163, Springer-Verlag, London, 2008.

[4]

D. C. Braga and L. F. Mello, Limit cycles in a family of discontinuous piecewise linear differential systems with two zones in the plane, Nonlinear Dynam., 73 (2013), 1283-1288.  doi: 10.1007/s11071-013-0862-3.

[5]

C. BuzziC. Pessoa and J. Torregrosa, Piecewise linear perturbations of a linear center, Discrete Contin. Dyn. Syst., 33 (2013), 3915-3936.  doi: 10.3934/dcds.2013.33.3915.

[6]

V. Carmona, F. Fernández-Sánchez and D. D. Novaes, A new simple proof for's the Lum–Chua conjecture revisited, Nonlinear Anal. Hybrid Syst., 40 (2021), Paper No. 100992, 7 pp. doi: 10.1016/j.nahs.2020.100992.

[7]

F. Dumortier, J. Llibre and J. C. Artés, Qualitative Theory of Planar Differential Systems, UniversiText, Springer-Verlag, New York, 2006.

[8]

E. FreireE. PonceF. Rodrigo and F. Torres, Bifurcation sets of continuous piecewise linear systems with two zones, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 8 (1998), 2073-2097.  doi: 10.1142/S0218127498001728.

[9]

E. FreireE. Ponce and F. Torres, A general mechanism to generate three limit cycles in planar Filippov systems with two zones, Nonlinear Dynamics, 78 (2014), 251-263.  doi: 10.1007/s11071-014-1437-7.

[10]

F. Giannakopoulos and K. Pliete, Planar systems of piecewise linear differential equations with a line of discontinuity, Nonlinearity, 14 (2001), 1611-1632.  doi: 10.1088/0951-7715/14/6/311.

[11]

M. Han and J. Yang, The maximum number of zeros of functions with parameters and application to differential equations, J. Nonlinear Modeling and Analysis, 3 (2021), 13-34. 

[12]

M. Han and W. Zhang, On Hopf bifurcation in non–smooth planar systems, J. Differential Equations, 248 (2010), 2399-2416.  doi: 10.1016/j.jde.2009.10.002.

[13]

D. Hilbert, Mathematische probleme, Bull. Amer. Math. Soc. (N.S.), 37 (2000), 407-436.  doi: 10.1090/S0273-0979-00-00881-8.

[14]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise systems, Discrete Cont. Dyn. Syst., 32 (2012), 2147-2164.  doi: 10.3934/dcds.2012.32.2147.

[15]

Y. Ilyashenko, Centennial history of Hilbert's $16$th problem, Bull. Amer. Math. Soc. (N.S.), 39 (2002), 301-354.  doi: 10.1090/S0273-0979-02-00946-1.

[16]

W. Kapteyn, On the midpoints of integral curves of differential equations of the first degree, Nederl. Akad. Wetensch. Verslag. Afd. Natuurk. Konikl. Nederland, (Dutch), (1911), 1446–1457.

[17]

W. Kapteyn, New investigations on the midpoints of integrals of differential equations of the first degree, Nederl. Akad. Wetensch. Verslag Afd. Natuurk., 20 (1912), 1354-1365. 

[18]

J. Li, Hilbert's $16$th problem and bifurcations of planar polynomial vector fields, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 13 (2003), 47-106.  doi: 10.1142/S0218127403006352.

[19]

L. Li, Three crossing limit cycles in planar piecewise linear systems with saddle-focus type, Electron. J. Qual. Theory Differ. Equ., (2014), 14 pp. doi: 10.14232/ejqtde.2014.1.70.

[20]

J. Llibre, D. D. Novaes and M. A. Teixeira, Limit cycles bifurcating from the periodic orbits of a discontinuous piecewise linear differential center with two zones, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 25 (2015), 1550144, 11 pp. doi: 10.1142/S0218127415501448.

[21]

J. LlibreM. Ordóñez and E. Ponce, On the existence and uniqueness of limit cycles in planar piecewise linear systems without symmetry, Nonlinear Anal. Real World Appl., 14 (2013), 2002-2012.  doi: 10.1016/j.nonrwa.2013.02.004.

[22]

J. Llibre and E. Ponce, Three nested limit cycles in discontinuous piecewise linear differential systems with two zones, Dyn. Contin. Discrete Impuls. Syst. Ser., 19 (2012), 325-335. 

[23]

J. Llibre and M. A. Teixeira, Piecewise linear differential systems without equilibria produce limit cycles?, Nonlinear Dyn., 88 (2017), 157-164.  doi: 10.1007/s11071-016-3236-9.

[24]

J. Llibre and M. A. Teixeira, Piecewise linear differential systems with only centers can create limit cycles?, Nonlinear Dyn., 91 (2018), 249-255.  doi: 10.1007/s11071-017-3866-6.

[25]

R. Lum and L. O. Chua, Global properties of continuous piec ewise-linear vector fields. Part I: Simplest case in $\mathbb{R}^2$, Internat. J. Circuit Theory Appl., 19 (1991), 251-307.  doi: 10.1002/cta.4490190305.

[26]

R. Lum and L. O. Chua, Global properties of continuous piecewise-linear vector fields. Part II: Simplest symmetric case in $\mathrm{R}^2$, Internat. J. Circuit Theory Appl., 20 (1992), 9-46.  doi: 10.1002/cta.4490200103.

[27]

O. Makarenkov and J. S. W. Lamb, Dynamics and bifurcations of nonsmooth systems: A survey, Phys. D, 241 (2012), 1826-1844.  doi: 10.1016/j.physd.2012.08.002.

[28]

D. Schlomiuk, Algebraic particular integrals, integrability and the problem of the center, Trans. Amer. Math. Soc., 338 (1993), 799-841.  doi: 10.1090/S0002-9947-1993-1106193-6.

[29]

D. J. W. Simpson, Bifurcations in Piecewise-Smooth Continuous Systems, World Sci. Ser. Nonlinear Sci. Ser. A, vol. 70, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2010. doi: 10.1142/7612.

[30]

N. I. Vulpe, Affine–invariant conditions for the topological discrimination of quadratic systems with a center, Differentsial' nye Uravneniya, 19 (1983), 371-379. 

Figure 1.  The limit cycle of the planar continuous piecewise differential system separated by the parabola $ y = x^2 $ and formed by the linear center (26) and the quadratic center (27). This limit cycle is traveled in counterclockwise
Figure 2.  The graphic of the function $ f(x_2) $. The horitzontal straigh line is the $ x_2 $-axis
Figure 3.  The graphic of the function $ g(x_2) $. The horitzontal straigh line is the $ x_2 $-axis. In the case $ A<0 $, $ 2 $ real roots eventually the minimum can be positive
[1]

Jaume Llibre, Yilei Tang. Limit cycles of discontinuous piecewise quadratic and cubic polynomial perturbations of a linear center. Discrete and Continuous Dynamical Systems - B, 2019, 24 (4) : 1769-1784. doi: 10.3934/dcdsb.2018236

[2]

Claudio Buzzi, Claudio Pessoa, Joan Torregrosa. Piecewise linear perturbations of a linear center. Discrete and Continuous Dynamical Systems, 2013, 33 (9) : 3915-3936. doi: 10.3934/dcds.2013.33.3915

[3]

Iliya D. Iliev, Chengzhi Li, Jiang Yu. Bifurcations of limit cycles in a reversible quadratic system with a center, a saddle and two nodes. Communications on Pure and Applied Analysis, 2010, 9 (3) : 583-610. doi: 10.3934/cpaa.2010.9.583

[4]

Jaume Llibre, Dana Schlomiuk. On the limit cycles bifurcating from an ellipse of a quadratic center. Discrete and Continuous Dynamical Systems, 2015, 35 (3) : 1091-1102. doi: 10.3934/dcds.2015.35.1091

[5]

Jihua Yang, Liqin Zhao. Limit cycle bifurcations for piecewise smooth integrable differential systems. Discrete and Continuous Dynamical Systems - B, 2017, 22 (6) : 2417-2425. doi: 10.3934/dcdsb.2017123

[6]

B. Coll, A. Gasull, R. Prohens. Center-focus and isochronous center problems for discontinuous differential equations. Discrete and Continuous Dynamical Systems, 2000, 6 (3) : 609-624. doi: 10.3934/dcds.2000.6.609

[7]

Claudia Valls. The Boussinesq system:dynamics on the center manifold. Communications on Pure and Applied Analysis, 2005, 4 (4) : 839-860. doi: 10.3934/cpaa.2005.4.839

[8]

Lijun Wei, Xiang Zhang. Limit cycle bifurcations near generalized homoclinic loop in piecewise smooth differential systems. Discrete and Continuous Dynamical Systems, 2016, 36 (5) : 2803-2825. doi: 10.3934/dcds.2016.36.2803

[9]

Jihua Yang, Erli Zhang, Mei Liu. Limit cycle bifurcations of a piecewise smooth Hamiltonian system with a generalized heteroclinic loop through a cusp. Communications on Pure and Applied Analysis, 2017, 16 (6) : 2321-2336. doi: 10.3934/cpaa.2017114

[10]

Jaume Llibre, Lucyjane de A. S. Menezes. On the limit cycles of a class of discontinuous piecewise linear differential systems. Discrete and Continuous Dynamical Systems - B, 2020, 25 (5) : 1835-1858. doi: 10.3934/dcdsb.2020005

[11]

Shimin Li, Jaume Llibre. On the limit cycles of planar discontinuous piecewise linear differential systems with a unique equilibrium. Discrete and Continuous Dynamical Systems - B, 2019, 24 (11) : 5885-5901. doi: 10.3934/dcdsb.2019111

[12]

Haihua Liang, Yulin Zhao. Quadratic perturbations of a class of quadratic reversible systems with one center. Discrete and Continuous Dynamical Systems, 2010, 27 (1) : 325-335. doi: 10.3934/dcds.2010.27.325

[13]

Xiaolei Zhang, Yanqin Xiong, Yi Zhang. The number of limit cycles by perturbing a piecewise linear system with three zones. Communications on Pure and Applied Analysis, 2022, 21 (5) : 1833-1855. doi: 10.3934/cpaa.2022049

[14]

Lingling Liu, Bo Gao, Dongmei Xiao, Weinian Zhang. Identification of focus and center in a 3-dimensional system. Discrete and Continuous Dynamical Systems - B, 2014, 19 (2) : 485-522. doi: 10.3934/dcdsb.2014.19.485

[15]

Fabio Scalco Dias, Luis Fernando Mello. The center--focus problem and small amplitude limit cycles in rigid systems. Discrete and Continuous Dynamical Systems, 2012, 32 (5) : 1627-1637. doi: 10.3934/dcds.2012.32.1627

[16]

Meilan Cai, Maoan Han. Limit cycle bifurcations in a class of piecewise smooth cubic systems with multiple parameters. Communications on Pure and Applied Analysis, 2021, 20 (1) : 55-75. doi: 10.3934/cpaa.2020257

[17]

Redouane Qesmi, Hans-Otto Walther. Center-stable manifolds for differential equations with state-dependent delays. Discrete and Continuous Dynamical Systems, 2009, 23 (3) : 1009-1033. doi: 10.3934/dcds.2009.23.1009

[18]

Jaume Llibre, Roland Rabanal. Center conditions for a class of planar rigid polynomial differential systems. Discrete and Continuous Dynamical Systems, 2015, 35 (3) : 1075-1090. doi: 10.3934/dcds.2015.35.1075

[19]

Jun Shen, Kening Lu, Bixiang Wang. Convergence and center manifolds for differential equations driven by colored noise. Discrete and Continuous Dynamical Systems, 2019, 39 (8) : 4797-4840. doi: 10.3934/dcds.2019196

[20]

Yilei Tang, Long Wang, Xiang Zhang. Center of planar quintic quasi--homogeneous polynomial differential systems. Discrete and Continuous Dynamical Systems, 2015, 35 (5) : 2177-2191. doi: 10.3934/dcds.2015.35.2177

2021 Impact Factor: 1.865

Metrics

  • PDF downloads (215)
  • HTML views (126)
  • Cited by (0)

Other articles
by authors

[Back to Top]